Author | John R. Bartholomew, MD

Articles

Today's approach to the treatment of heparin-induced thrombocytopenia

June 01, 2006

Abstract: Failure to recognize heparin-induced thrombocytopenia (HIT) can lead to devastating thrombotic events, including pulmonary embolism and stroke. In most cases, the problem develops within 5 to 14 days after a first-time exposure to heparin. HIT can occur with either unfractionated heparin or low molecular weight heparin (LMWH), but the incidence is much lower with LMWH. When HIT is suspected clinically, a functional assay and immunoassay should be performed. However, treatment should not be delayed while waiting for laboratory confirmation. All forms of heparin should be eliminated, and treatment with an alternative anticoagulant should be initiated to prevent new thromboembolic events. Argatroban and lepirudin are the direct thrombin inhibitors that have been approved for the treatment of HIT. Because of the risk of warfarin-induced venous limb gangrene or skin necrosis, warfarin should be avoided in patients with acute HIT until their platelet counts have recovered and they are improving clinically. (J Respir Dis. 2006;27(6):248-259)